My father ( 80yrs with Alzheimer's/mild Parkinson's symptoms) has been a relatively "low" does of the risperdal for some time now. The nursing staff claim that it keeps him from being agitated. It however, leaves him in a catatonic state. He cannot speak and he sits and nods off with his pupils like pinholes. They claim this is for his "safety" and that of the nursing staff. I find this hard to believe because he is confined to a wheelchair and cannot stand on his own. He is a relatively weak person, his muscles atrophied several years ago. I have requested the doctor refrain from this chemical lobotomy but am being met with resistance. I know that current research suggests that risperdal is infact harmful to use with dementia patients. Has anyone had a similar experience? I would prefer to be able to talk with my father in his final years (even if he doesn't recognize me) rather than look at someone who resembles Nicholson in the final scene of Cuckoo's nest. Any comments would be greatly appreciated. --J.
I have no expert knowledge of risperdol for adults, I know it can caiuse children problems, but I have a gut feeling as I suspect you have that it isnt good for him and I totally sgree with you when you say you want to talk to your father in his final years..I believe you have to frimly speak to his Doctor tell him what you have said to us here, your concerns and ask that he comes off it, it could be the nursing home wants them quiet, Watch the movie 'She Devil" there a great bit in it .....Good Luck I can see you care a lot, be tough on em you will be very glad you wre.
hi, i am a nurse, and i tend to work alot with patients like your dad, risperadil is an antipsychotic drug, and it does have its place when patients become agressive and pose a risk to themselves and others, however its not intended to be used long term in patients with your dads condition, we tend to use it, only in extreme circumstances and again only for a very very limited period of time, ie maybe one to two days. they most certainly should not be contiuneing its use in a patient if they are being left in the state you say your father is being left in. you are your fathers voice, demand they take him off the drug, you have every right to do so. have they involved a doctor that specialises in dementia? if not then demand that they do. i hope this is some help to you, if you need any other questions answered then pm me anytime. emma xxx
My advice to you would be to move your dad to another nursing home that does not have a policy of chemical restraint. If that isn't feasible forbid the use of all antipsychotics; not just risperidol. When my husband, who has Parkinson's, was hospitalized for 3 months due to a ruptured gallbladder I spent every waking hour trying to keep his recuperation on track. Despite the fact that I was bedside 12-14 hours a day, there were at least 5 incidences of nurses administering antipsychotics for supposed "agitation" when I was absent. The effects were terrifying and I am convinced that his hospitalization was prolonged by the use of these drugs. I raised hell with everyone in the chain of command, ie nurses, supervisors, directors, patient liaison. It got to the point at the end where I checked his med list with the nurse daily to insure nothing had changed. When he was transferred to a rehab facility, he seemed to regress, ie despondent, hallucinating occasionally, lethargic. It was quite by accident that I discovered that the hospital, after all that had transpired, sent him on to the rehab facility with a nighttime prescription for risperidol. The attending physician had no problem cancelling the use of the drug since she had not originally prescribed it and was not wed to the idea of its use. Within days, my husband's personality reappeared.
I guess my point is that if it is the policy of institutions to use these drugs irrespective of a patient's medical history or behavior I don't think you can win. You could hope that your dad gets a nurse like Emma, but I know for a fact that there are too many out there who want to simplify their jobs by using chemical restraint. At one point, when my husband's adverse reaction to an antipsychotic resulted in violent tremors and hallucinations, I had his neurologist paged. He administered a drug to stop the tremoring and told me "get him out of here before they kill him." This doctor, by the way, also has Parkinsons and in his opinion medications should be kept to a minimum and antipsychotics should not be used.
I hope you can manage to set things right for your sake and for your dad.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.